Browse

You are looking at 71 - 80 of 91 items for :

  • Hydrocortisone x
Clear All
Open access

C P Neves, E T Massolt, R P Peeters, S J Neggers and W W de Herder

Summary

A 21-year-old woman presented with amenorrhea, bilateral galactorrhea and fatigue. Visual acuity and visual fields were normal. Laboratory examination demonstrated hyperprolactinemia. Magnetic resonance imaging (MRI) of the pituitary showed a 19×17×12-mm sellar mass with supra- and parasellar extension, causing compression of the pituitary stalk and optic chiasm. Further examinations confirmed mild hyperprolactinemia, strongly elevated TSH (>500 mU/l), low free thyroxine (FT4), hypogonadotropic hypogonadism and secondary adrenal insufficiency. Hydrocortisone and l-T4 replacement therapy was started. Three months later, the galactorrhea had disappeared, thyroid function was normalized and MRI revealed regression of the pituitary enlargement, confirming the diagnosis of pituitary hyperplasia (PH) due to primary hypothyroidism. Subsequently, the menstrual cycle returned and the hypocortisolism normalized. This case demonstrates that severe primary hypothyroidism may have an unusual presentation and should be considered in the differential diagnosis of pituitary enlargement associated with moderate hyperprolactinemia.

Learning points

  • One should always try to find one etiology as the common cause of all the clinical findings in a pathologic process.

  • Amenorrhea, galactorrhea and fatigue may be the only presenting clinical manifestations of primary hypothyroidism.

  • Not every patient with galactorrhea, hyperprolactinemia and a pituitary mass has a prolactinoma.

  • Primary hypothyroidism should always be considered in the differential diagnosis of hyperprolactinemia associated with pituitary enlargement and pituitary hormone(s) deficiency(ies).

  • When PH due to primary hypothyroidism is suspected, thyroid hormone replacement should be started and only regression of pituitary enlargement on MRI follow-up can confirm the diagnosis.

  • Examination of thyroid function in patients with a pituitary mass may avoid unnecessary surgery.

Open access

Angela S Lee and Stephen M Twigg

Summary

Adrenal insufficiency is a rare cause of hypercalcaemia and should be considered when more common causes such as primary hyperparathyroidism and malignancy are excluded. Opioid therapy as a cause of adrenal insufficiency is a possibly under-recognised endocrinopathy with potentially life-threatening adverse effects. We report on a case of opioid-induced secondary adrenal insufficiency presenting as hypercalcaemia. The patient was a 25-year-old man who developed hypercalcaemia during the recovery stage after a period of critical illness. Systematic investigation of his hypercalcaemia found it to be due to secondary adrenal insufficiency, developing as a consequence of methadone opioid analgesia. Treatment with i.v. saline and subsequent glucocorticoid replacement led to resolution of the hypercalcaemia. The hypoadrenalism resolved when opioids were subsequently weaned and ceased. These two interacting endocrinopathies of opioid-induced adrenal insufficiency and consequent hypercalcaemia highlight the importance of maintaining awareness of the potentially serious adverse clinical outcomes which can occur as a result of opioids, particularly considering that symptoms of hypoadrenalism can overlap with those of concomitant illness. Treatment with hydration and glucocorticoid replacement is effective in promptly resolving the hypercalcaemia due to hypoadrenalism. Hypoadrenalism due to prescribed and recreational opioids may be more common than is currently recognised.

Learning points

  • Opioid therapy can cause clinically significant secondary adrenal insufficiency, and this may be more common than is currently recognised.

  • Adrenal insufficiency is reversible after discontinuation of the opioid therapy.

  • Hypercalcaemia can occur as a consequence of adrenal insufficiency, and may be the presenting feature.

  • Treatment of hypercalcaemia due to adrenal insufficiency involves i.v. saline and glucocorticoid replacement.